Flash Flood, Dent
- When
- January 13, 2:20 AM CST to 6:45 AM CST
- Where
- Dent County, Salem
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -91.550
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Dent County, the primary areas that flooded were low water crossings and low lying areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CST WED JAN 12 2005 .DISCUSSION... BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE ALLOWED TO EXPIRE ON TIME AT 11 PM. 00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA. ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES. .KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND CRAWFORD COUNTIES. FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM. BOOKBINDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 AM CST THU JAN 13 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 214 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...EARLY THIS MORNING. RAIN WILL END OVER EASTERN PORTIONS OF THE OUTLOOK AREA EARLY THIS MORNING. EVEN AFTER THE RAIN ENDS WIDESPREAD FLOODING WILL AFFECT MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIDESPREAD FLOODING WILL CONTINUE ACROSS THE OUTLOOK AREA THURSDAY...WITH MANY LOW WATER CROSSINGS...AREA RIVERS AND STREAMS REMAINING IN FLOOD. OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT SNOW ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED OVERNIGHT...HOWEVER REPORTS OF FLOODING SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 S WALNUT GROVE 37.39N 93.55W
01/12/2005 0.75 INCH GREENE MO PUBLIC
PENNY SIZED HAIL REPORTED BY A VOLUNTEER WEATHER OBSERVER
0355 PM HAIL 3 N MORRISVILLE 37.52N 93.43W
01/12/2005 0.88 INCH POLK MO PUBLIC
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
SHINGLE DAMAGE TO PROPERTY.
0442 PM TSTM WND GST 2 N AURORA 37.00N 93.72W
01/12/2005 60 MPH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0445 PM HAIL MACKS CREEK 37.97N 92.98W
01/12/2005 0.75 INCH CAMDEN MO PUBLIC
HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
PUBLIC.
0455 PM TSTM WND GST 1 W CAMDENTON 38.00N 92.77W
01/12/2005 70 MPH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0455 PM HAIL CAMDENTON 38.00N 92.75W
01/12/2005 0.75 INCH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0503 PM HAIL 6 W OSAGE BEACH 38.23N 92.73W
01/12/2005 0.88 INCH CAMDEN MO PUBLIC
PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
WEATHER OBSERVER
0528 PM FLASH FLOOD 2 NE GOODSON 37.72N 93.24W
01/12/2005 POLK MO LAW ENFORCEMENT
HIGHWAY P FLOODED TWO MILES SOUTH OF HIGHWAY 64.
REPORTED BY LAW ENFORCEMENT.
0615 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/12/2005 BARRY MO LAW ENFORCEMENT
STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS
0656 PM FLASH FLOOD LOUISBURG 37.75N 93.15W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
JUNCTION
0736 PM FLASH FLOOD 1 S NEWTONIA 36.87N 94.18W
01/12/2005 NEWTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
0915 PM FLASH FLOOD EARNESTVILLE 37.57N 92.90W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
OF THE INTERSECTION OF HIGHWAYS B AND M
0915 PM FLASH FLOOD 2 NW BUFFALO 37.67N 93.13W
01/12/2005 DALLAS MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65
0930 PM TSTM WND DMG 2 W POMONA 36.87N 91.96W
01/12/2005 HOWELL MO LAW ENFORCEMENT
POSSIBLE TORNADO. PRELIMINARY INFO INCLUDES MOBILE
HOME(S) DESTROYED AND ROOFS OFF HOMES. TRACK POSSIBLY
EXTENDS SOUTHWEST INTO OZARK COUNTY. A SURVEY WILL BE
CONDUCTED THURSDAY MORNING. REPORTED BY LAW ENFORCEMENT.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CST THU JAN 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 3 N WEST PLAINS 36.77N 91.85W
01/13/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAYS 95 AND 10 FLOODED AND CLOSED.
1205 AM FLASH FLOOD DIXON 38.00N 92.10W
01/13/2005 PULASKI MO LAW ENFORCEMENT
LOW WATER CROSSING FLOODED IN TOWN, DISPATCHER SAID IF
THAT OTHER LIKELY FLOODED AS WELL.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 AM CST THU JAN 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG YUKON 37.27N 91.87W
01/12/2005 TEXAS MO LAW ENFORCEMENT
15 MILES NORTH OF WILLOW SPRINGS ON 137 A LARGE RODEO
ARENA HEAVILY DAMAGED DEBRIS FROM THE BUILDING DEPOSITED
ON 137. DEBRIS IN THE ROAD CAUSED AN ACCIDENT WHEN THE
MOTORIST RAN INTO THE DEBRIS. TREES AND POWERLINES ALSO
DOWN IN SOUTHERN TEXAS COUNTY.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0102 AM CST THU JAN 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 4 S DIXON 37.94N 92.10W
01/12/2005 PULASKI MO LAW ENFORCEMENT
STATE HIGHWAY O FLOODED AND CLOSED AT 10 PM BY STATE
HIGHWAY PATROL.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0133 AM CST THU JAN 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND DMG 1 W BIRCH TREE 36.98N 91.52W
01/12/2005 SHANNON MO LAW ENFORCEMENT
HIGHWAY OO OFF 486 POSSIBLE TORNADO DAMAGE. DAMGE TO
HOUSE...NUMEROUS TREES DOWN BLOCKING ACCESS ON MANY
ROADS...PORCH BLOWN OFF HOME...PART OF A ROOF RIPPED OFF
A HOUSE. DAMAGE FAIRLY EXTENSIVE. REPORTED BY LAW
ENFORCEMENT.
1255 AM FLASH FLOOD NOEL 36.55N 94.48W
01/13/2005 MCDONALD MO LAW ENFORCEMENT
LOW WATER CROSSING FLOODED WITH WATER FLOWING OVER SOUTH
KINGS HIGHWAY.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0204 AM CST THU JAN 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD 2 N PIERCE CITY 36.98N 94.00W
01/13/2005 LAWRENCE MO LAW ENFORCEMENT
STATE ROUTE 97 CLOSED DUE TO HIGH WATER AND FLOODING.
IZZIThe St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435849, 5435850.